Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Sioux Falls, SD

July 28, 2020Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2020, 7:38 PM CDT for Clay County, Union County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2020, 7:38 PM CDT (00:38 UTC)
Expired
Jul 28, 2020, 8:15 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:01 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 6:01 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
601 PM CDT Tue Jul 28 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM CDT Tue Jul 28 2020

The primary concern in the near term is the chances for convection
both this evening and again Wednesday afternoon.

For today, a frontal boundary extend from north of Valentine
Nebraska to Spirit Lake Iowa. A band of rather flat cumulus has
formed near the front east and north of the Missouri River. A few
showers have formed in northwestern Iowa. However, for most areas
the atmosphere remains capped along and south of the boundary.
Some towering cumulus has formed north of VTN but it has struggled
as dry air aloft is seeming to limit vertical development. As the
afternoon continues, the cap is expected to continue to erode
along the boundary as an upper wave moves east and isolated storms
are expected to develop anywhere from Gregory County to the Sioux
City and Spencer. While MLCAPEs are 1500-2000 J/kg, the shear is
less than 20 kts so these storms will struggle to organize with
any outflow quickly cutting off inflow to the updraft. Therefore
not expecting any severe weather with these storms. The storms are
expected to end by midnight as the boundary layer cools. The
boundary looks to remain stationary through the night meaning a
warm and muggy night can be expected around Yankton and Sioux City
while drier air moves into Brookings and Marshall. Lows overnight
will range from the upper 50s around Brookings to near 70 in the
mid-Missouri Valley.

The boundary will remain near the Missouri River into Wednesday
afternoon. Another wave will move into western South Dakota in the
morning. While there will be more clouds around - especially near
the boundary, enough solar heating is expected to warm
temperatures well into the 80s by afternoon along and south of
I90. This will result in MLCAPEs increasing to near 2000 J/kg by
mid afternoon. Any capping looks to be quickly eroded by early to
mid afternoon. So storms could develop by 18Z in south central
South Dakota and move along the front near the Missouri River
toward Sioux City during the afternoon. There is still some
question how far north the boundary will be in the afternoon.
While there is fairly high confidence storms will develop during
the afternoon, the location is more uncertain. If the front moves
more quickly to the south then any convection will remain in
Nebraska and west central Iowa. As for severe weather, the 0-6 km
shear remains less than 30 kts over the area, the GFS is hinting
that 0-3 km shear could be strong enough to allow some storm
organization. If temperatures can reach the upper 80s to near 90
in the afternoon, the combination of marginal shear and strong
instability may support isolated severe storms with damaging winds
being the primary threat in the afternoon and early evening.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM CDT Tue Jul 28 2020

In the long-term the primary concern is thunderstorms into
Wednesday night.

As the wave moves through the area Wednesday evening, there will
be a continued chance of thunderstorms near the surface boundary.
As the front continues to slowly moves to the south, the threat
for rain and thunderstorms will move south with it.

The latest deterministic models weaken the boundary and focus on
the strong boundary across Kansas and Missouri. There is the
possibility that moisture trapped underneath the inversion may
result in some cumulus forming that results in showers. However,
that possibility is looking increasingly unlikely so that Thursday
is most likely to be dry. Highs on Thursday will be in the 80s.

After Thursday, northwest flow sets up over the area through early
next week. The only chance of rain looks to be on Saturday as
another front moves through the area but moisture may be limited.
Rain is also dependent upon timing as most precipitation appears
to be near the front. At this time, most ensemble members have the
front move through too quickly on Saturday so kept it mainly dry.

Otherwise, ensembles are showing a relatively quiet pattern with
relatively light winds, partly to mostly sunny skies and
temperatures near seasonal normals in the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 559 PM CDT Tue Jul 28 2020

Scattered thunderstorms will be possible around KSUX through mid
evening, otherwise, VFR conditions expected through the TAF
period. Winds will be light through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jul 28, 4:44 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Tue Jul 28 2020

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-290945-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
444 AM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms are possible Wednesday night
through Thursday. Lightning and brief heavy rain are possible with
any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-290945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
444 AM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Highs today expected around 90 degrees, with heat index values
around 95. Additionally, isolated showers and storms are possible
this afternoon and evening. Lightning and isolated wind gusts to 50
mph are possible with any storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible Wednesday night
through Thursday. Lightning and brief heavy rain are possible with
any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:59 PM CDTFlash Flood WarningFSDClay, Union3 hr
Jul 28, 8:06 PM CDTSevere Thunderstorm WarningFSDClay, Yankton39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.